Utah, 2019Drought in Utah, January 1 to 31, 2019
January 1 to 31, 2019 · NWS GJT · 6 events in 6 counties and zones
Numerous winter disturbances moved across eastern Utah during the month of January which led to wetter than normal conditions and cooler temperatures. As a result, the state of the drought improved across much of the region, most notably in the Four Corners which finally began to break out of the exceptional (D4) drought conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous winter disturbances moved across eastern Utah during the month of January which led to wetter than normal conditions and cooler temperatures. As a result, the state of the drought improved across much of the region, most notably in the Four Corners which finally began to break out of the exceptional (D4) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 9:06 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 31, 9:06 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
906 PM MST Mon Dec 31 2018
.UPDATE...
Issued at 906 PM MST Mon Dec 31 2018
Updated to extend the Winter Weather Advisories for southeast Utah
zone 22, and Colorado zones 11 and 14. Latest model data suggests
snow is unlikely to end by midnight for these areas as the low
circulation moves ever so slowly toward the Four Corners during
the night. North flow behind the front is conducive to orographic
lift for the southeast end of the Uncompahgre Basin and the Cerro
Summit region. Meanwhile, moisture overrunning the cold pool over
the Gunnison Basin is likely to keep snow falling there, though
fall rates will be light. Finally, positioning of the 7h low just
southwest of the Four Corners places UT zone 22 in a favorable
position for continued snowfall.
UPDATE Issued at 626 PM MST Mon Dec 31 2018
Cancelled Winter Weather Advisories for the Grand Flat and Grand
Valley a few hours early. Snow had ended at KGJT and KCNY and area
webcams confirmed snow had ended elsewhere. The storm center
responsible for today's weather will slowly drift to the Four
Corners overnight. This positioning will keep the valleys under
weak difluence and overrunning throughout the remainder of the
night, so additional snow showers are possible. However, the
probability of persistent, accumulating snow is low.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 340 PM MST Mon Dec 31 2018
Quite a nice start to our ongoing winter storm but we're certainly
not finished yet. The embedded midlevel disturbance referenced in
an earlier update has now lifted north of I-70 and into Rio
Blanco, Moffat and Routt counties where it is producing light to
moderate snow showers. The parent upper level low can clearly be
seen digging into where Utah, Nevada and Arizona meet with the
base of the trough extending well into southern California/Arizona.
With this system we will continue to see a steady stream of
moisture impacting the southern tier of the forecast area this
evening as the low progresses southeast into central Arizona
overnight. The current winter highlights remain on track and no
changes were made with this afternoon's package. The heaviest
snowfall accumulations are still expected to occur tonight as
moisture wraps around the low directly into the southwest San
Juans and southern valleys. So far today these areas have only
seen 2 to 5 inches. By daybreak tomorrow, storm total snowfall
will have grown to generally 8 to 14 inches in the valleys and to
10 to 20 inches in the southwest San Juans. Of course, some
locally higher amounts will be possible, especially across the
foothills north of Durango and Pagosa Springs.
The odds of ringing in the new year with some fresh snow are much
smaller across northeast Utah and northwest Colorado as drier,
more stable air infiltrates the region from the north. Scattered
snow showers will persist across the central areas after midnight
and through early Tuesday morning before activity tapers off. New
Year's Day will continue to be snowy across the southern mountains
and valleys before coverage becomes more scattered and eventually
isolated New Year's night.
As has been well advertised over the last several days, the main
concern weather wise in the wake of this winter storm will be the
influx of colder air tonight and again on Tuesday. 700mb
temperatures north of I-70 will range from -15 to -20 degrees C
tonight and from -14 to -10 degrees C to the south. The -18 to -20
degrees C will reach the San Juans by daybreak Wednesday. This
will translate to overnight lows that are well below normal and
dropping into the negatives for several areas. Valleys will be
slow to recover from Tuesday onwards as inversions set up in
response to fresh snow cover.
.LONG TERM...(Wednesday through Monday)
Issued at 340 PM MST Mon Dec 31 2018
The low will have dropped into southeast Arizona/southwest New
Mexico on Wednesday, resulting in a dry day with some variable
cloudiness across the south. An exception will be on Wednesday
morning as residual moisture left in the wake of the storm may
lead to some areas of fog in the snow-covered valleys. Conditions
will continue to dry out on Thursday as a ridge of high pressure
builds overhead. Inversions will more than likely continue to
plague some of the valleys resulting in a slow warming trend.
Upper level flow will shift to the southwest on Saturday as an
area of lower heights elongates off the west coast. Models
continue to show discrepancies in regards to the timing and
intensity of this system with the GFS forming a much more potent
closed low. Another blatant inconsistency is the strength of the
subtropical moisture tap, most likely a result of the Euro's
weaker and more northerly tracking trough. The GFS is going all-
or-nothing on subtropical moisture integrating into this storm as
the low dives parallel to southern California before finally
moving inland. Needless to say, we will need to see several more
model runs over the coming days before confidence increases.
However, to remain consistent to what was discussed in the
previous discussion, here's the latest on the potential for a
freezing precipitation event next weekend:
Regardless on when the storm moves inland, southwesterly flow
looks to persist aloft across eastern Utah and western Colorado
on Saturday and at least through Sunday. A more mild system would
result in higher snow levels with 700mb temperatures climbing back
to hover just a few degrees on either side of 0 degrees C. As the
previous forecaster discussed, one of two things could happen. This
warm air could overrun the cold inverted valleys or the cold air
might already have eroded in those valleys prior to the warm air
advection and onset of precipitation. A quick look at wet bub
temperatures on Monday morning showed a warm nose of anywhere from
3 to 3.7 degrees C across portions of the Four Corners. That
would translate to all of the ice melting. However, if surface
temperatures remain cold enough we could be looking at a freezing
precipitation event.
Again, this (potential) event is over 150 hours out. Plenty of
time for things to change. Believe me, no one is hoping the
forecast will more than me!
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 445 PM MST Mon Dec 31 2018
Widespread IRF to LIFR conditions will continue this evening for
several TAF sites due to light to moderate snow and low ceilings.
Improvements will be seen tonight across the northern TAF sites
and I-70 corridor with the focus shifting towards the southern
valleys and mountains. Significant impacts expected for KTEX and
KDRO through Tuesday morning, potentially into Tuesday afternoon.
Improvements will be seen for the central and northern areas by
late Tuesday morning into the afternoon with improvements for the
southern areas after 21Z Tuesday. Drier air will begin to clear
things out Tuesday evening from the north.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ011-014-
020.
Winter Weather Advisory until 5 PM MST Tuesday for COZ018.
Winter Storm Warning until 5 PM MST Tuesday for COZ019-021>023.
Winter Weather Advisory until noon MST Tuesday for COZ009-012-
017.
UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ022.
Winter Storm Warning until noon MST Tuesday for UTZ028.
&&
UPDATE...NL
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MDAHazardous weather outlook, Dec 31, 4:46 AM MST, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
446 AM MST Mon Dec 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
446 AM MST Mon Dec 31 2018
...Winter Storm Warnings and Winter Weather Advisories are in
effect through Tuesday for much of eastern Utah and western
Colorado...
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Periods of snow, heavy at times, will continue across much of
eastern Utah and western Colorado today and tonight. The heaviest
snow is expected across southwest Colorado where 10 to 20 inches
of new snow may fall. The snow will wind down across northeast
Utah and northwest Colorado tonight with cold temperatures
settling in. Please visit our website at weather.gov/gjt for the
latest information on this winter storm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday: Snow showers will continue across southeast Utah and
southwest Colorado with dry conditions elsewhere. The snow may be
heavy at times in southwest Colorado.
Wednesday through Saturday: Dry weather is expected with a slow
warming trend.
Sunday: A warm and moist Pacific storm will bring a chance for
valley rain and mountain snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 31, 7:19 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
719 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY SNOW 1 S ORCHARD MESA 39.02N 108.52W
12/31/2018 M5.0 INCH MESA CO PUBLIC
SPYGLASS RIDGE. STORM TOTAL AMOUNT.
&&
NLLocal storm report, Dec 31, 7:21 PM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
721 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY SNOW 7 NW ECKERT 38.90N 108.06W
12/31/2018 E5.0 INCH DELTA CO PUBLIC
24 HOUR SNOWFALL.
&&
MDALocal storm report, Dec 31, 7:32 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
732 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY SNOW MONTROSE 8.1WNW 38.52N 108.01W
12/31/2018 E7.0 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
MDALocal storm report, Dec 31, 8:05 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
805 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM SNOW GUNNISON 38.55N 106.93W
12/31/2018 E1.0 INCH GUNNISON CO LAW ENFORCEMENT
&&
NLLocal storm report, Dec 31, 9:47 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW OURAY 38.03N 107.67W
12/31/2018 E4.0 INCH OURAY CO CO-OP OBSERVER
SNOW SO FAR SINCE THIS MORNING.
&&
MDALocal storm report, Dec 31, 11:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1125 PM MST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM SNOW MOAB 4SE 38.53N 109.50W
12/31/2018 M2.5 INCH GRAND UT TRAINED SPOTTER
&&
NLDrought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The small sliver of extreme (D3) drought conditions along the far southeast border of the zone improved two categories to moderate (D1) conditions by the end of the month. The severe (D2) conditions across the remainder of the zone also improved to the moderate category.
Drought, Eastern Uinta Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The entirety of the zone ended January in moderate (D1) drought conditions after the eastern half of the zone improved two categories from extreme (D3) to moderate and after the rest of the zone improved one category from severe (D2) to moderate.
Drought, Tavaputs Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The entirety of the zone ended January in moderate (D1) drought conditions after most of the Uintah County portion of the zone improved two categories from extreme (D3) to moderate and after the Grand County portion of the zone improved one category from severe (D2) to moderate.
Drought, La Sal & Abajo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) conditions across the northern portion of the zone but persisted across the majority of the La Sal Mountains through the end of the month. Elsewhere, the extreme (D3) conditions improved to the severe category.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
January ended with the severe (D2) drought conditions across the northwest improving to the moderate (D1) category. The extreme (D3) drought improved to the severe category across the southeast by the end of the month.
Drought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The exceptional (D4) drought across most of the zone improved to the extreme (D3) category while the extreme conditions over the western portion improved to the severe (D2) category by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795799, 795800, 795801, 795805, 795808, 801548.